Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

July 29, 2016Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 29, 2016, 1:39 AM CDT for Barber County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 1:39 AM CDT (06:39 UTC)
Expired
Jul 29, 2016, 2:45 AM CDT
In force
66 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS83 KDDC 290639
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
139 AM CDT FRI JUL 29 2016
 
KSZ080-081-090-290745-
KIOWA KS-BARBER KS-PRATT KS-
139 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN PRATT...BARBER AND EAST CENTRAL KIOWA COUNTIES UNTIL 245
AM CDT...

AT 139 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR CROFT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...SHARON...SAWYER...HAZELTON...ISABEL...
COATS...LAKE CITY...SUN CITY...CROFT AND WELLSFORD.

LAT...LON 3700 9862 3738 9899 3738 9901 3751 9914
      3762 9904 3745 9846 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 0639Z 304DEG 14KT 3751 9903 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 28, 11:54 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 11:54 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 PM CDT THU JUL 28 2016

...Update aviation section...

.UPDATE...
Issued at 253 PM CDT Thu Jul 28 2016

Updated to increase thunderstorm coverage across the NE zones
(near Hays) through 7 pm. MCS entering NW Kansas is intensifying,
and expect SPC to issue a severe thunderstorm watch shortly
as these storms head SE. Additional storms will develop in
eastern Colorado, where instability has increased (MLCAPE over
2000 J/kg). Most CAMs and short term models still forecast a
significant complex with damaging winds across SW KS this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 1230 PM CDT Thu Jul 28 2016

Atmosphere recovering and destabilizing quickly this afternoon,
with dewpoints climbing and SE winds reestablishing. Expect
airmass will be primed for another thunderstorm complex by 7 pm.
Ongoing convection across NW Kansas and SW Nebraska muddles the
picture a bit, but with time the picture is getting clearer.
Ongoing storms are expected to be largely inconsequential for
SW KS, with new vigorous storm development expected in NE Colorado
by mid afternoon. High confidence that convection will again
organize upscale into a large/severe MCS and reach the northern
zones around 7 pm. Models are in excellent agreement tracking the
MCS southward across SW KS this evening. Synoptic situation, with
increasing NWly 500 mb flow to near 40 kts this evening, is highly
favorable for a well-maintained MCS through early Friday morning.
Kept thunderstorm coverage in the likely/definite category tonight
and continued a mention of damaging winds through about midnight.
Many fairs with outdoor festivities begin this evening. Keep
abreast of the changing thunderstorm situation this evening,
especially if planning on being outdoors away from shelter.
Damaging wind gusts of 70-80 mph are possible this evening.

Friday...Cooler. Post-MCS airmass will preside across SW KS, with
residual convective debris clouds and lingering rain showers.
Between the cloud cover and winds maintaining an easterly
component through the day, temperatures will be noticeably cooler
Friday, with afternoon highs only in the low to mid 80s. Areas of
low stratus clouds may linger much of Friday morning. Expectation
is for atmosphere to be thoroughly worked over from tonight's MCS,
with available CAPE very limited for further convective
redevelopment Friday afternoon. As such, kept pop grids
conservative, and emphasized rain showers in the grids as opposed
to thunder.

.LONG TERM...(Friday night through Thursday)
Issued at 212 PM CDT Thu Jul 28 2016

Little time spent on long term, with emphasis on short term severe
threat. Previous forecast thinking of increasingly hot afternoons
and dwindling rain chances remains valid. Afternoon highs return
to normal Saturday, with upper 90s to near 100 by Monday as heights
rise and the atmosphere warms. All zones dry Sunday and Monday.

Tuesday and Wednesday...Upper high sets up near the Ozarks, to the
east of SW KS. Resulting SW flow aloft will try to pull monsoon
moisture in from the Desert SW, warranting a return of limited
thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM CDT Thu Jul 28 2016

Scattered thunderstorms will be possible early this morning across
the TAF sites bringing periods of MVFR to IFR ceilings and
visibilities. VFR conditions are anticipated afterwards and into
the afternoon hours. Winds will generally be from an easterly
direction and less than 12 knots into this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  83  67  91 /  30  20  20  20
GCK  65  83  65  90 /  40  20  20  20
EHA  66  85  67  95 /  30  20  20  20
LBL  67  87  67  95 /  30  20  20  20
HYS  65  82  66  87 /  40  20  30  20
P28  68  84  69  92 /  30  30  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 28, 4:27 AM CDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT THU JUL 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT THU JUL 28 2016 /327 AM MDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR EARLY MORNING THUNDERSTORMS ACROSS
PORTIONS OF WESTERN KANSAS. THESE STORMS THIS MORNING WILL NOT BE
SEVERE BUT A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS,
FREQUENT LIGHTNING, AND MODERATE RAINFALL.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
TONIGHT. THE MAIN HAZARD FROM THESE THUNDERSTORMS LATE TODAY AND
EARLY TONIGHT WILL BE WIND GUSTS OF 70 TO 80 MPH AND TWO INCH OR
LARGER HAIL. PERIOD OF VERY HEAVY RAIN WILL ALSO BE POSSIBLE
OVERNIGHT WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND AGAIN
SATURDAY NIGHT. GUSTY WINDS AND PERIODS OF MODERATE RAINFALL
ALONG WITH FREQUENT LIGHTNING CURRENTLY APPEARS TO BE THE MAIN
HAZARD FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ACROSS WESTERN AND
NORTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

18

In the hours before

Special weather statement, Jul 28, 11:53 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU JUL 28 2016

KSZ044-045-290545-
NESS KS-LANE KS-
1153 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES UNTIL 1245 AM CDT...

AT 1152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHIELDS...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...UTICA...ALAMOTA...HEALY...SHIELDS...BEELER...PENDENNIS AND
ARNOLD.

LAT...LON 3870 10023 3859 9990 3828 10025 3858 10065
      3870 10052
TIME...MOT...LOC 0452Z 308DEG 31KT 3864 10049

GERARD
Special weather statement, Jul 29, 1:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
139 AM CDT FRI JUL 29 2016

KSZ080-081-090-290745-
KIOWA KS-BARBER KS-PRATT KS-
139 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN PRATT...BARBER AND EAST CENTRAL KIOWA COUNTIES UNTIL 245
AM CDT...

AT 139 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR CROFT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...SHARON...SAWYER...HAZELTON...ISABEL...
COATS...LAKE CITY...SUN CITY...CROFT AND WELLSFORD.

LAT...LON 3700 9862 3738 9899 3738 9901 3751 9914
      3762 9904 3745 9846 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 0639Z 304DEG 14KT 3751 9903

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:53 PM CDTSpecial Weather StatementDDCLane52 min
Jul 29, 3:09 AM CDTSpecial Weather StatementDDCClark66 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.